Wyoming, 2019

Hail and Damaging Wind in Wyoming, July 24, 2019

July 24, 2019 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over portions of northeastern Weston County, producing hail and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over portions of northeastern Weston County, producing hail and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 4:16 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 24, 4:16 PM MST, 1 hour 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
516 PM MDT Wed Jul 24 2019

.DISCUSSION...(This Evening Through Wednesday)
Issued at 220 PM MDT Wed Jul 24 2019

Current surface map places trof across northeast Wyoming, with
cold front moving into central Montana. Water vapor shows
shortwave ridging across western South Dakota, with upper trof
across the Canadian rockies into western Montana/Idaho. A few
thunderstorms trying to go across the northern Black Hills, but
have struggled with ongoing subsidence/strong cap. Environment
becomes more favorable as upper ridge shifts eastward over the
next few hours and weak impulse crosses the area later this
evening. With MLCAPE of 1500-2000 J/KG across much of western
South Dakota and increasing shear, a few supercells possible.
Strong/severe winds will be the main threat with DCAPE greater
than 1200 J/KG. Sustained/rotating updrafts will be capable of
large hail. Thunderstorms shift into central South Dakota late
this evening/overnight. Cold front will reach northeast
Wyoming/northwest South Dakota 04z-06z and slowly move through the
remainder of the area overnight. Some lingering convection
expected across south central South Dakota late tonight/early
Thursday morning. A period of breezy northwest winds sill arrive
behind the cold front. Will be dry across much of the area on
Thursday. Other than the potential for early morning convection
along the front in south central South Dakota, isolated storms
possible Thursday afternoon over the southern Black Hills.

Upper trof moves into the western Great Lakes on Friday with
northwest flow over the northern plains. Isolated
afternoon/evening thunderstorms possible over the Black
Hills...with chance thunderstorms extending into south central
South Dakota Friday night. Stronger shortwave crosses the northern
plains Saturday, with a better chance of thunderstorms. Upper
level high remains across the southwest CONUS early next week,
with flat ridge over the northern plains. Several ridge riding
impulses will cross the northern plains resulting in a daily
chance of thunderstorms. Temperatures will be near to slightly
above average

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 512 PM MDT Wed Jul 24 2019

A cluster of TSRA will move across the area this evening with
local IFR conditions in the strongest storms, some of which may
be strong/severe with hail/strong winds. A cold front will move
through early Thursday morning bringing gusty northwest winds over
the northwest SD plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...7
AVIATION...Helgeson
Hazardous weather outlook, Jul 24, 3:51 AM MST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
451 AM MDT Wed Jul 24 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251100-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
451 AM MDT Wed Jul 24 2019 /551 AM CDT Wed Jul 24 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon and continue this
evening. Some of the storms could be strong to severe, with large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a daily chance for showers and thunderstorms.
Organized severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 24, 4:36 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
536 PM MDT Wed Jul 24 2019

SDZ026-028-072-250000-
Central Black Hills SD-Sturgis/Piedmont Foot Hills SD-Rapid City SD-
536 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk, or 6 miles northwest of Rapid City, moving east at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Rapid City, northwestern Rapid Valley, Black Hawk and
Summerset.

This includes Interstate 90 in South Dakota between Mile Markers 51
and 62.

LAT...LON 4409 10342 4414 10342 4415 10338 4417 10340
      4417 10339 4420 10316 4418 10315 4406 10314
TIME...MOT...LOC 2335Z 269DEG 19KT 4414 10336

Eagan
Local storm report, Jul 24, 4:43 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HEAVY RAIN       3 N JOHNSON SIDING      44.13N 103.43W
07/24/2019  M1.03 INCH       PENNINGTON         SD   TRAINED SPOTTER

            ACCUMULATION FROM THIS STORM.

&&

TJG
Special weather statement, Jul 24, 4:45 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Rapid City SD
545 PM MDT Wed Jul 24 2019

SDZ027-029-250015-
Southern Foot Hills SD-Southern Black Hills SD-
545 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND
NORTHWESTERN FALL RIVER COUNTIES UNTIL 615 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Edgemont, moving east at 20 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

This storm will remain over mainly rural areas of southwestern Custer
and northwestern Fall River Counties.

LAT...LON 4331 10391 4351 10391 4353 10359 4330 10359
TIME...MOT...LOC 2345Z 269DEG 19KT 4341 10381

Eagan
Special weather statement, Jul 24, 4:56 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
556 PM MDT Wed Jul 24 2019

SDZ024-028-WYZ057-250045-
Northern Black Hills SD-Central Black Hills SD-
Wyoming Black Hills WY-
556 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...WEST
CENTRAL PENNINGTON...NORTHEASTERN WESTON AND SOUTHEASTERN CROOK
COUNTIES UNTIL 645 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Inyan Kara Mountain, or 18 miles south of
Sundance, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lead, Central City, Flag Mountain, Moskee, Cheyenne Crossing, Four
Corners, Buckhorn, Deerfield, Deerfield Reservoir, O'Neil Pass, Inyan
Kara Mountain, Crooks Tower, Mallo Camp, Black Fox Campground, Terry
Peak and southwestern Spearfish Canyon.

LAT...LON 4405 10440 4429 10447 4437 10376 4401 10375
TIME...MOT...LOC 2355Z 269DEG 32KT 4415 10430

Eagan
Special weather statement, Jul 24, 5:14 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
614 PM MDT Wed Jul 24 2019

SDZ013-031-032-073-250100-
Pennington Co Plains SD-Southern Meade Co Plains SD-Haakon SD-
Northern Meade Co Plains SD-
614 PM MDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON...
SOUTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 700 PM
MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Wicksville, or 35 miles east of Rapid City, moving
northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wasta, Enning, Owanka, Elm Springs, Creighton, Wicksville, Curlew
Lake and Viewfield.

This includes Interstate 90 in South Dakota between Mile Markers 80
and 108.

LAT...LON 4395 10250 4424 10306 4464 10249 4409 10196
TIME...MOT...LOC 0014Z 244DEG 21KT 4418 10253

Eagan
Local storm report, Jul 24, 5:17 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     7 NNE ELLSWORTH AFB     44.23N 103.04W
07/24/2019  M58 MPH          MEADE              SD   NWS EMPLOYEE

            LIGHT CAMPER MOVED SLIGHTLY. SMALL PIECE OF STEEL
            SIDING BLOWN AWAY.

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weston

When
July 24, 5:20 PM MST
Where
Weston County, Four Corners
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.080, -104.140

Thunderstorm Wind, Weston

When
July 24, 5:20 PM MST
Where
Weston County, Four Corners
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.080, -104.140

The spotter estimated wind gusts at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842204, 842206.